Posts Tagged ‘Bone Turnover’

“Bisphosphonate Holiday” 2014

March 8, 2014 @ 8:56 pm
posted by Dr Ginther

“You are entering a Data-Free Zone”   That was unfortunately the messasge at the joint meeting of the International Society for Clinical Densitometry (ISCD) and the International Osteoporosis Foundation (IOF) last month.  We simply do not have data from a study involving tens of thousands of patients.  We do know some things that are helpful.

Bisphosphonates build up in bone over time.  After about 5 years of Bisphosphonate therapy, you should have enough medication in your bones to last for additional years.  How many years?  That depends.  Different individuals lose Bisphosphonates from their bones at different rates.  Different Bisphosphonates tend to stay in bone longer or shorter than others.  We call the time you are able to stop taking medication for a while (because you have enough in your bones already) ”Bisphosphonate Holiday”.

Fracture Risk is much more than Bone Mineral Density and t-score.  Bone Health is affected by many medical conditions.  That is why we check blood tests.

Alkaline Phosphatase (alk phos) is the most interesting serum (blood) enzyme because it is produced in liver, bone, intestine and placenta.  High alk phos can mean rapid bone formation.  If Bone Alk Phos is high, we need to determine why.  Most commonly bone alk phos is high in bone healing after a fracture or orthopedic surgery, and will return to normal within 6 months.

GIOP From Steroid Inhalers & Injections

April 6, 2013 @ 10:54 pm
posted by Dr. Ginther

Glucocorticoid Induced OsteoPorosis is more common than we thought.  Individuals with Rheumatoid arthritis, fibromyalgia, and other inflamatory diseases often need Prednisone and other steroids (glucocorticoids).  3 months of Prednisone 5 mg or more daily induces GIOP.  3-6 months of Prednisone at over 2.5 mg daily can also lead to GIOP.  And both of these are total lifetime dose.

Many inhalers for asthma and COPD also contain steroids.  Steroids suppress OsteoBlasts, the cells that make new bone to replace resorbed bone.  A year or more of inhalers is thought to be the threshhold for ill effects.

Now we are finding out about “Cortisone” (glucocorticoid) Injections into knees and other joints.

Beware of GIOP

April 1, 2013 @ 5:55 am
posted by Dr. Ginther

GIOP is Glucocorticoid Induced OsteoPorosis.  Cortisone, Prednisone, and many Inhalers for Asthma or COPD are glucocorticoids.  Therefore, Glucocorticoid Induced OsteoPorosis is a particularly aggressive form of osteoporosis that affects all ages, not just older adults.

Glucocorticoids suppress OsteoBlasts, the cells that make new bone.  Even the normal rate of bone turnover required for good bone maintenence and repair of microcracks becomes a problem when new bone formation is suppressed.  Persons with GIOP have a rapid decline in bone quality and strength.  What can be done?